Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Elko, NV

July 16, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 16, 2018, 2:39 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:39 PM PDT (21:39 UTC)
Expired
Jul 16, 2018, 3:15 PM PDT
In force
36 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 161 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS55 KLKN 162139
SVRLKN
NVC007-162215-
/O.NEW.KLKN.SV.W.0039.180716T2139Z-180716T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
239 PM PDT MON JUL 16 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  East central Elko County in northeastern Nevada...

* Until 315 PM PDT.

* At 238 PM PDT, a severe thunderstorm was located 16 miles south of
  Gibbs Ranch, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is possible with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4122 11531 4142 11537 4156 11468 4130 11460
TIME...MOT...LOC 2138Z 257DEG 22KT 4134 11525 

HAIL...1.00IN
WIND...60MPH
 
$$

LIW
1 follow-up statement
228 
WWUS55 KLKN 162210
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
310 PM PDT MON JUL 16 2018

NVC007-162220-
/O.EXP.KLKN.SV.W.0039.000000T0000Z-180716T2215Z/
Elko NV-
310 PM PDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 315 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4122 11531 4142 11537 4156 11468 4130 11460
TIME...MOT...LOC 2210Z 257DEG 22KT 4138 11500 

$$

LIW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:13 PM PDT, 26 minutes earlier.

Area forecast discussion, Jul 16, 2:13 PM PDT, 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
213 PM PDT Mon Jul 16 2018

.SYNOPSIS...The threat for thunderstorms continues across eastern
Nevada this afternoon. Precipitation chances will diminish as the
heat builds into the middle portions of the work week. Daytime
highs will be around 100 degrees for many valleys across the
Silver State.

&&

.SHORT TERM...Today through Wednesday. With a passing jet
overhead and short wave energy continuing to push east, expect
shower and thunderstorm activity to continue to increase in
coverage.intensity through the later afternoon. Some strong to
severe storms are possible with increasing instability and
moisture with 30-45 kts of shear in place. Activity should work
east into Utah/Idaho by late this evening. We cannot rule out a
few aftn showers or thunderstorms over Nye County on Tue/Wed, but
confidence is low at this time. Regardless, hot conditions
continue with temperatures averaging around 10 degrees above
normal. Highs in the 90s to low 100s and nighttime lows only
dipping down into the upper upper 50s and 60s.

.LONG TERM...Wednesday night through Monday

500 mb high pressure centered over the Utah and southern NV area
will continue to provide moisture and instability for afternoon
showers and thunderstorms possible mainly areas along/south of
US-50 through the period. Hot temperatures with light winds
expected. High slides eastward for the latter half of the week
which could advect additional mid- level moisture farther north
with the increasing southerly return flow around the western
periphery of the ridge. This could introduce more showers and
thunderstorms to the state and will be watched over the coming
days.

Above normal temperatures are likely, especially in areas where
cloud cover is less extensive across the north. Thursday and
Friday look to be the hottest temps of the year where heat
advisory criteria could be met.

&&

.AVIATION...VCTS expected at KELY and KEKO this afternoon,
diminishing in the evening. There is a slight chance of brief
MVFR, but storms across the north will mostly be dry with gusty
outflow winds to 40-45kts possible.

&&

.FIRE WEATHER...RFW remains in effect for FWZ 469 and 470 for
iso/sct dry thunderstorms this afternoon/evening. Cannot rule out
some iso dry for northern sections of 467/468 later this
afternoon, but coverage will be confined to near the NV/ID/OR
border.

As we move into the middle portions of the work week, strong ridge
of high pressure will meander around the Great Basin with
increasing dry and hot weather. Storm chances will begin to creep
into central NV near the highway 50 corridor by the middle to
later portions of this week. At this time, storms appear to be on
the wet side, but we will continue to monitor through the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Eastern Elko
County-Southwestern and Central Elko County.

&&

94/89/89/94

In the hours before

Special weather statement, Jul 16, 1:33 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
133 PM PDT MON JUL 16 2018

NVZ031-162115-
Northern Elko County NV-
133 PM PDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
215 PM PDT...

At 133 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jarbidge, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jarbidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4187 11511 4172 11550 4180 11564 4200 11562
      4200 11526
TIME...MOT...LOC 2033Z 229DEG 21KT 4180 11552

94
Special weather statement, Jul 16, 1:50 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
150 PM PDT MON JUL 16 2018

NVZ031-162130-
Northern Elko County NV-
150 PM PDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 230 PM
PDT...

At 150 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Tuscarora, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 11578 4132 11585 4154 11547 4129 11530
TIME...MOT...LOC 2050Z 239DEG 18KT 4130 11577

94
Special weather statement, Jul 16, 2:20 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
220 PM PDT MON JUL 16 2018

NVZ031-038-039-162215-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
220 PM PDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...

At 219 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Charleston to 21 miles
southwest of Gibbs Ranch to 8 miles west of Deeth. Movement was
northeast at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Deeth and Gibbs Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 11497 4114 11505 4098 11552 4146 11568
      4171 11524
TIME...MOT...LOC 2119Z 237DEG 28KT 4140 11552 4130 11540 4109 11544

LIW
Special weather statement, Jul 16, 2:23 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
223 PM PDT MON JUL 16 2018

NVZ031-162230-
Northern Elko County NV-
223 PM PDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
330 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Tuscarora, moving northeast at 25 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Chicken Creek Summit and Wild Horse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 11628 4155 11639 4179 11588 4153 11568
TIME...MOT...LOC 2123Z 244DEG 22KT 4149 11624

LIW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:17 PM PDTSpecial Weather StatementLKNLander43 min
Jul 15, 5:35 PM PDTSpecial Weather StatementLKN40 min
Jul 15, 6:13 PM PDTSpecial Weather StatementLKN47 min
Jul 15, 6:45 PM PDTSpecial Weather StatementLKN30 min
Jul 15, 6:59 PM PDTSpecial Weather StatementLKN46 min
Jul 15, 7:06 PM PDTSpecial Weather StatementLKN24 min
Jul 15, 7:28 PM PDTSevere Thunderstorm WarningLKNNye32 min
Jul 15, 7:33 PM PDTSpecial Weather StatementLKN42 min
Jul 15, 7:42 PM PDTSpecial Weather StatementLKN48 min
Jul 15, 7:50 PM PDTSevere Thunderstorm WarningLKNNye25 min
Jul 15, 7:59 PM PDTSevere Thunderstorm WarningLKNNye31 min
Jul 15, 8:04 PM PDTSpecial Weather StatementLKNHumboldt26 min
Jul 15, 8:35 PM PDTSpecial Weather StatementLKN40 min
Jul 15, 8:36 PM PDTSpecial Weather StatementLKNHumboldt24 min
Jul 15, 9:01 PM PDTSpecial Weather StatementLKN29 min
Jul 15, 9:22 PM PDTSpecial Weather StatementLKN23 min
Jul 15, 9:40 PM PDTSpecial Weather StatementLKN35 min
Jul 16, 7:51 AM PDTSpecial Weather StatementLKN39 min
Jul 16, 1:33 PM PDTSpecial Weather StatementLKN42 min
Jul 16, 1:50 PM PDTSpecial Weather StatementLKNElko40 min
Jul 16, 2:20 PM PDTSpecial Weather StatementLKNElko55 min
Jul 16, 2:23 PM PDTSpecial Weather StatementLKN67 min
Jul 16, 2:39 PM PDTSevere Thunderstorm WarningLKNElko36 min
Jul 16, 2:51 PM PDTSpecial Weather StatementLKN39 min
Jul 16, 3:08 PM PDTSevere Thunderstorm WarningLKNElko52 min
Jul 16, 3:12 PM PDTSpecial Weather StatementLKN48 min
Jul 16, 3:17 PM PDTSpecial Weather StatementLKN43 min
Jul 16, 3:38 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 16, 3:58 PM PDTSpecial Weather StatementLKN47 min
Jul 16, 4:03 PM PDTSpecial Weather StatementLKN42 min
Jul 16, 4:04 PM PDTSpecial Weather StatementLKNEureka41 min
Jul 16, 4:23 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 16, 4:42 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Jul 16, 4:56 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 16, 4:57 PM PDTSpecial Weather StatementLKN63 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.